Treatment For Heroin Overdose
Heroin overdose is dangerous but treatable. If action is taken quickly and the right medicine is used, the overdose can be reversed. Know the signs of overdose, and the five steps that anyone can take before first responders arrive.
Heroin overdose is a life-threatening situation. According to the Centers for Disease Control and Prevention (CDC), drug overdose deaths involving opioids have been on the rise.
While serious, a fatal heroin overdose can be reversed. Fast action can be life-saving in helping people with a heroin addiction.
Read on to learn what you can do as a friend or family member to help during an overdose, which may be the first step towards heroin addiction treatment.
Immediate Steps To Treat A Heroin Overdose
Here are the steps to treating heroin overdose for people who are not medical professionals.
1. Check Their Breathing And Other Health Signs
A person’s body will show signs and symptoms of a heroin overdose in many ways.
During an overdose, a person may:
- have pinpoint pupils (known as “heroin eyes”)
- lose consciousness
- stop breathing
If unconscious, check their breath. Look for their chest rising and falling, or if their nostrils are moving.
If they are not breathing, rub your knuckles hard up and down their breastbone to stimulate breathing. It may hurt, but will not cause damage.
2. Call Emergency Services
After you have assessed the person’s vitals, call the emergency department (911). Inform the dispatcher that someone is not breathing or is unresponsive.
They will stay on the line with you until medical personnel arrives and guide you through the next steps.
You can support first responders by sharing everything you can about the health of the person in question.
This includes everything you know about what drug use occurred, the doses of the drugs, and any additional risk factors they should know.
3. Give Rescue Breaths
Administering rescue breathing can be life-saving and sustain someone until first responders arrive.
Here are the steps to rescue breathing:
- Check the mouth and throat for any obstruction, and clear if needed.
- Tilt the head back by lifting the chin to open the airway.
- Pinch their nose shut.
- Place your mouth over theirs, creating a seal.
- Give them two quick breaths.
- Continue to give one breath every five seconds until they start breathing on their own, or until EMS arrives.
4. Administer Naloxone
Naloxone, known by the brand name Narcan, is an opioid antagonist. It is an overdose reversal medication that blocks opioid receptors in the body.
It comes as an intranasal spray or as a shot. Pharmacies and health care providers do not require a prescription for this drug.
A friend or loved one with access to naloxone can administer this drug themselves if they have it. If not, emergency service will provide the medication.
To administer naloxone nasal spray:
- Tilt the head back by lifting the chin.
- Spray the full dose of naloxone into one nostril.
To administer a naloxone shot:
- Put on the gloves that come with the kit.
- Uncap both the syringe and the vial of naloxone.
- Pierce the lid of the vial with the syringe needle and pull the contents into the syringe via the plunger.
- Just like the flu shot, inject the full dose of naloxone into the shoulder (the thigh is also acceptable).
5. Continue Treatment Or Stabilize
Continue to give rescue breaths until the person starts breathing on their own or medical personnel takes them to the emergency room.
Even if it seems as if the person experiencing an overdose is better, do not leave them by themselves until help arrives.
They could easily slip back into unconsciousness or stop breathing again.
If they are breathing, put them into the recovery position: laying on their side, mouth pointing down, arms and legs out to prevent them from rolling over.
Do not let them continue substance use.
Good Samaritan Laws
You and the person who’s overdosed will not be legally punished for alerting emergency services of an overdose due to Good Samaritan laws.
To encourage people in need of medical attention to call for help, Good Samaritan laws are in place throughout most of the U.S.
These drug and alcohol laws provide immunity from arrest for some illegal substance possession.
You should be fully honest with first responders and emergency medical services (EMS) without fear of legal ramifications.
After Heroin Overdose: Withdrawal And Detox
Detox is the process of managing withdrawal symptoms. Heroin withdrawal symptoms can start within six to 12 hours of the last dose, and last as long as five to 10 days.
With proper treatment, detoxification can go smoothly. There are many options for treating heroin withdrawal depending on a person’s situation.
These include medication-assisted treatment (MAT), options for inpatient addiction treatment, and behavioral health treatments such as individual counseling and group therapy.
Post-Overdose Treatment At Spring Hill Recovery Center
Heroin drug addiction always presents a high risk of overdose. If you are experiencing opioid use disorder, Spring Hill Recovery Center is here to help.
Our addiction specialists will do everything they can to get you healthy and sober. Call our helpline today to learn how.
Written by Spring Hill Editorial Team
©2022 Spring Hill Recovery Center | All Rights Reserved
This page does not provide medical advice.
- American Psychological Association (APA) — Recognizing and Responding to Opioid Overdose https://www.apa.org/advocacy/substance-use/opioids/resources/recognizing-overdose.pdf
- Harvard Health Publishing — Emergencies and First Aid - Recovery Position https://www.health.harvard.edu/staying-healthy/emergencies-and-first-aid-recovery-position
- National Conference of State Legislatures — Drug Overdose Immunity and Good Samaritan Laws https://www.ncsl.org/research/civil-and-criminal-justice/drug-overdose-immunity-good-samaritan-laws.aspx
- National Institute of Health | National Institute on Drug Abuse (NIDA) — Overdose Death Rates https://nida.nih.gov/drug-topics/trends-statistics/overdose-death-rates
- Substance Abuse and Mental Health Services Administration (SAMHSA) — Opioid Overdose Prevention Toolkit https://store.samhsa.gov/product/Opioid-Overdose-Prevention-Toolkit/SMA18-4742